IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Monetary policy as equilibrium selection

  • Gaetano Antinolfi
  • Costas Azariadis
  • James B. Bullard

Can monetary policy guide expectations toward desirable outcomes when equilibrium and welfare are sensitive to alternative, commonly held rational beliefs? This paper studies this question in an exchange economy with endogenous debt limits in which dynamic complementarities between dated debt limits support two Pareto-ranked steady states: a suboptimal, locally stable autarkic state and a constrained optimal, locally unstable trading state. The authors identify feedback policies that reverse the stability properties of the two steady states and ensure rapid convergence to the constrained optimal state.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://research.stlouisfed.org/publications/review/07/07/Antinolfi.pdf
Download Restriction: no

Article provided by Federal Reserve Bank of St. Louis in its journal Review.

Volume (Year): (2007)
Issue (Month): Jul ()
Pages: 331-342

as
in new window

Handle: RePEc:fip:fedlrv:y:2007:i:jul:p:331-342:n:v.89no.4
Contact details of provider: Postal: P.O. Box 442, St. Louis, MO 63166
Fax: (314)444-8753
Web page: http://www.stlouisfed.org/

More information through EDIRC

Order Information: Web: http://www.stls.frb.org/research/order/pubform.html Email:


References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Fernando Alvarez & Urban J. Jermann, 2000. "Efficiency, Equilibrium, and Asset Pricing with Risk of Default," Econometrica, Econometric Society, vol. 68(4), pages 775-798, July.
  2. Boldrin, Michele & Woodford, Michael, 1990. "Equilibrium models displaying endogenous fluctuations and chaos : A survey," Journal of Monetary Economics, Elsevier, vol. 25(2), pages 189-222, March.
  3. Jess Benhabib & Stephanie Schmitt-Grohe & Martin Uribe, 1998. "The perils of Taylor Rules," Departmental Working Papers 199831, Rutgers University, Department of Economics.
  4. Benhabib, Jess & Eusepi, Stefano, 2005. "The design of monetary and fiscal policy: A global perspective," Journal of Economic Theory, Elsevier, vol. 123(1), pages 40-73, July.
  5. Sargent, Thomas J & Wallace, Neil, 1975. ""Rational" Expectations, the Optimal Monetary Instrument, and the Optimal Money Supply Rule," Journal of Political Economy, University of Chicago Press, vol. 83(2), pages 241-54, April.
  6. Benhabib, Jess & Farmer, Roger E.A., 1999. "Indeterminacy and sunspots in macroeconomics," Handbook of Macroeconomics, in: J. B. Taylor & M. Woodford (ed.), Handbook of Macroeconomics, edition 1, volume 1, chapter 6, pages 387-448 Elsevier.
  7. Kaushik Mitra & James Bullard, . "Learning About Monetary Policy Rules," Discussion Papers 00/41, Department of Economics, University of York.
  8. Timothy J. Kehoe & David K. Levine, 1992. "Debt constrained asset markets," Working Papers 445, Federal Reserve Bank of Minneapolis.
  9. Eaton, Jonathan & Gersovitz, Mark, 1981. "Debt with Potential Repudiation: Theoretical and Empirical Analysis," Review of Economic Studies, Wiley Blackwell, vol. 48(2), pages 289-309, April.
  10. Randall Wright, 2005. "Introduction To "Models Of Monetary Economies Ii: The Next Generation"," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 46(2), pages 305-316, 05.
  11. Azariadis, Costas & Kaas, Leo, 2007. "Asset price fluctuations without aggregate shocks," Journal of Economic Theory, Elsevier, vol. 136(1), pages 126-143, September.
  12. Michael Woodford, 2001. "The Taylor Rule and Optimal Monetary Policy," American Economic Review, American Economic Association, vol. 91(2), pages 232-237, May.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:fip:fedlrv:y:2007:i:jul:p:331-342:n:v.89no.4. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Anna Xiao)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.